New Mexico, 2008

Hail in New Mexico, September 8, 2008

September 8, 2008 · NWS ABQ · 1 event in 1 county or zone

A strong cold front produced a good boundary for upward motion, resulting in several thunderstorms in Santa Fe county, including one severe storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong cold front produced a good boundary for upward motion, resulting in several thunderstorms in Santa Fe county, including one severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 8, 2:00 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 8, 2:00 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON SEP 8 2008

.DISCUSSION...
A WETTER REGIME IS PROGGED FOR THE LAND OF ENCHANTMENT THROUGH THE
REMAINDER OF THE WEEK AS A SERIES OF CHANGES DEVELOP OVER THE SWRN
UNITED STATES. LATEST SFC ANALYSIS INDICATES A COLD FRONT PUSHING
THROUGH THE EAST CENTRAL PLAINS...HEADING FOR SE NM AS WELL AS THE
RIO GRANDE VALLEY. AS THE AFTERNOON PROGRESSES THIS BOUNDARY WILL BE
A FOCUS FOR STORMS TO DEVELOP. ADDITIONAL STORMS HAVE ALREADY FORMED
ALONG THE CONTINENTAL DIVIDE AND WILL BE DIURNALLY DRIVEN. BOUNDARY
WILL PUSH THROUGH THE CENTRAL MOUNTAIN CHAIN THIS EVENING...ALLOWING
FOR A FAIRLY DECENT CANYON WIND. MET SUGGESTS 25 KTS...WITH THE NEW
WRF MOS GUIDANCE INDICATING 20 KTS. AS USUAL...MAV IS ABOUT 10 KTS
TOO LOW. STRONGEST WINDS SHOULD OCCUR NEAR AND SHORTLY AFTER SUNSET.
INHERITED POPS FOR TONIGHT LOOKED REASONABLE WITH ONLY A FEW SLIGHT
ADJUSTMENTS NECESSARY. ANTICIPATE IFR STRATUS TO DEVELOP ALONG/EAST
OF THE CENTRAL MOUNTAIN CHAIN AFTER 03Z. FOR MORE DETAILS...PLEASE
REFER TO THE AVIATION SECTION.

PRECIPITABLE WATER VALUES SHOULD IMPROVE AT LEAST ONE QUARTER OF AN
INCH ACROSS WRN NM TOMORROW COMPLIMENTS OF THE MOISTURE INTRUSION.
AN UPPER LEVEL SHORTWAVE EMBEDDED WITHIN SOUTHWEST FLOW WILL ASSIST
WITH THUNDERSTORM DEVELOP OVER WRN/CENTRAL NEW MEXICO TUE AFTERNOON.
STRATUS OVER THE ERN PLAINS WILL ERODE SLOWLY FROM NORTH TO SOUTH...
DEPARTING THE FAR SE PLAINS BETWEEN 18-21Z. WITH COOLER TEMPS AND A
STABLE LAYER OVER THE ERN PLAINS...PCPN CHANCES WILL FAIRLY MEAGER.
LOW CLOUDS SHOULD RETURN TO THE ERN PLAINS AFTER 06Z WED.

BY WED AFTERNOON...UPR LEVEL PATTERN WILL ALLOW MID/UPR LEVEL JUICE
FROM MEXICO TO ADVECT NORTHWARD INTO SRN NM. DEPENDING HOW QUICKLY
TROPICAL STORM LOWELL SHEARS OUT...SOME OF ITS MOISTURE MAY ALSO BE
PICKED UP BY THE INCREASING SW FLOW. MODELS ARE STILL IN AGREEMENT
WITH A TROUGH DEVELOPING OVER THE INTERMOUNTAIN WEST...BUT DISAGREE
ON ITS STRENGTH. NONETHELESS...IT DOES APPEAR THE FOUR CORNERS AREA
WILL EXPERIENCE A DRIER TREND WHILE THE SE QUADRANT OF THE CWA HAS
AN UPTICK IN CONVECTION. SIMILAR PATTERN IS EXPECTED FOR THURSDAY...
BUT MODEL CONFIDENCE DRAMATICALLY DECREASES THEREAFTER AS ENSEMBLE
SPREAD INCREASES ON THE PROGRESSION OF THE UPPER TROUGH. THIS TROUGH
WILL PLAY A SIGNIFICANT ROLE ON HOW IT STEERS HURRICANE IKE...IF IT
TRULY IMPACTS SRN TX AS THE LATEST HURRICANE MODELS PROJECT. IF THE
TROUGH IS PROGRESSIVE...IT WILL STEER IKE NE BEFORE APPROACHING NM.
HOWEVER...THERE IS SOME FORECASTER CONCERN THAT THE TROUGH MAY LAG
BEHIND AS MODELS ARE TYPICALLY TOO QUICK ON EJECTING SYSTEMS ACROSS
THE ROCKIES. IF THIS PANS OUT...THE REMAINS OF IKE MAY HAVE A BETTER
CHANCE OF INVADING SOUTHEAST NM. CONFIDENCE ON THIS SCENARIO IS VERY
LOW...BUT IT IS FOOD FOR THOUGHT. DPORTER

&&

.AVIATION...
CIGS WILL SPREAD SOUTH AND WEST ACROSS MOST OF THE EASTERN PLAINS
THIS EVENING A LITTLE WAYS BEHIND A FAIRLY STRONG BACKDOOR COLD
FRONT. CIGS AND VSBYS WILL LOWER TO LIFR CONDITIONS...WITH LOCALLY
VLIFR CONDITIONS POSSIBLE. WEST OF THE CENTRAL MT CHAIN IFR
CONDITIONS ARE ONLY POSSIBLE IN A FEW SPOTS AFTER MIDNIGHT AND
MAINLY IN VICINITY OF PRECIPITATION. THE FRONT WILL PUNCH THROUGH
THE CENTRAL MOUNTAIN CHAIN FROM NORTH TO SOUTH BETWEEN 22Z AND 03Z.
EXPECT WIND GUSTS BETWEEN 18 AND 28KTS BEHIND THE FRONT ACROSS
THE EASTERN PLAINS. BUT THROUGH THE PASSES OF THE CENTRAL MOUNTAIN
CHAIN...ESPECIALLY FROM THE SANDIAS SOUTHWARD...WIND GUSTS BELOW
THESE PASSES MAY REACH 35 OR EVEN NEAR 40KTS TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND SOME DISTANCE
EITHER SIDE OF THE FRONT CREATING VERY LOCALIZED MVFR TO IFR
CONDITIONS AND THE POTENTIAL FOR HAIL UP TO ONE HALF INCH AND WIND
GUSTS TO 45 OR 50KTS. ACROSS THE WEST THIRD OF THE STATE SHOWERS AND
THUNDERSTORMS WILL BE A LITTLE LESS WIDESPREAD BEFORE SUNSET BUT MAY
EVEN INCREASE SOMEWHAT AS THE FRONT APPROACHES THE CONTINENTAL
DIVIDE TONIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43

&&

.FIRE WEATHER...
A COLD FRONT WILL CONTINUE SOUTH AND WEST ACROSS ERN PLAINS LATE
THIS AFTERNOON...INCREASING MOISTURE AND SHOWER AND THUNDERSTORM
CHANCES OVER THE EAST AND CENTRAL SECTIONS. THE DRIEST PART OF THE
STATE INTO THE EVENING WILL CONTINUE TO BE THE FOUR CORNERS. THE
BOUNDARY WILL PUSH THROUGH THE CENTRAL MOUNTAIN CHAIN THIS EVENING
AND TONIGHT...BRINGING STRONG CANYON WINDS TO THE RIO GRANDE VALLEY.
THIS FRONT WILL INCREASE HUMIDITIES SIGNIFICANTLY TONIGHT AND
TUESDAY...ESPECIALLY ACROSS THE CENTRAL...SOUTH AND WEST. SOME
SHOWERS AND STORMS WILL LINGER ALL NIGHT ACROSS THE WEST AND
POSSIBLY CENTRAL SECTIONS OF THE STATE NEAR AND A LITTLE EAST OF THE
COLD FRONT AS IT APPROACHES THE DIVIDE. AS THE MID-WEEK APPROACHES...
SOUTHWEST FLOW ALOFT WILL ALLOW SOME ADDITIONAL MOISTURE TO ADVECT
NORTHWARD FROM MEXICO...ESPECIALLY SOUTHERN SECTIONS. THE FOCUS FOR
STORMS MAY SHIFT TO ERN NM LATE IN THE WEEK AS A BACK DOOR COLD
FRONT DROPS SOUTH INTO ERN NEW MEXICO. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  81  54  83 /  10  30  40  20
GALLUP..........................  50  78  48  79 /  20  40  40  20
GRANTS..........................  52  76  48  79 /  30  40  50  20
GLENWOOD........................  55  84  55  84 /  30  40  50  30
CHAMA...........................  41  70  41  71 /  20  30  40  30
LOS ALAMOS......................  48  71  47  76 /  30  30  40  20
RED RIVER.......................  35  63  36  68 /  20  30  30  20
TAOS............................  45  76  45  77 /  20  30  30  20
SANTA FE........................  50  73  51  79 /  30  30  30  20
SANTA FE AIRPORT................  52  75  52  80 /  30  30  30  20
ESPANOLA........................  51  77  48  82 /  20  30  30  20
ALBUQUERQUE HEIGHTS.............  61  79  60  83 /  40  40  40  20
ALBUQUERQUE VALLEY..............  57  80  55  84 /  40  40  40  20
ALBUQUERQUE FOOTHILLS...........  59  78  57  82 /  40  40  40  20
ALBUQUERQUE WEST MESA...........  59  79  59  84 /  40  40  40  20
SOCORRO.........................  57  81  55  84 /  40  40  40  20
SANDIA PARK/CEDAR CREST.........  47  68  45  74 /  40  40  40  20
MORIARTY/ESTANCIA...............  48  75  50  80 /  40  30  30  20
CARRIZOZO.......................  54  79  54  81 /  30  30  30  20
RUIDOSO.........................  48  71  50  72 /  40  30  30  30
RATON...........................  46  77  49  81 /  10  10  10  10
LAS VEGAS.......................  45  73  49  77 /  30  20  20  10
ROY.............................  51  72  54  80 /  10  10  10  10
CLAYTON.........................  48  75  55  84 /   5   5   5  10
SANTA ROSA......................  52  77  56  86 /  30  20  10  10
TUCUMCARI.......................  52  78  60  86 /  10  10  10  20
FORT SUMNER.....................  54  76  58  86 /  30  20  10  20
CLOVIS..........................  54  75  59  84 /  20  20  10  30
PORTALES........................  53  76  58  84 /  20  20  10  30
ROSWELL.........................  61  79  62  84 /  30  30  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46/43
Hazardous weather outlook, Sep 8, 5:00 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON SEP 8 2008

NMZ001>021-026-091200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN NEW MEXICO. AN
ISOLATED STRONG OR SEVERE STORM IS POSSIBLE WITH HAIL AND STRONG
WIND GUSTS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT SEVERE
WEATHER.

34

In the hours before

Special weather statement, Sep 8, 12:21 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
121 PM MDT MON SEP 8 2008

NMZ004-005-011-081945-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
121 PM MDT MON SEP 8 2008

...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN SAN MIGUEL COUNTY...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST OF TERERRO.
MOVEMENT WAS SOUTHWEST AT 7 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL PORVENIR...GALLINAS...
MANUELITAS...ROCIADA...SAPELLO AND TIERRA MONTE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

SHOEMAKE
Special weather statement, Sep 8, 3:11 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
411 PM MDT MON SEP 8 2008

NMZ003-004-010-011-082245-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
411 PM MDT MON SEP 8 2008

...STRONG THUNDERSTORM MOVING OVER SANTA FE COUNTY...

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM
SANTA FE TO MADRID. MOVEMENT WAS SOUTHEAST AT 13 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SANTA FE...AGUA
FRIA...GALLISTEO...GLORIETA...LA CIENEGA...LAMY AND LOS CERRILLOS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. HAIL WILL ALSO ACCUMULATE ON ROADWAYS CREATING SLICK DRIVING
CONDITIONS IN SOME LOCALIZED AREAS.

SHOEMAKE

The radar

The Albuquerque radar (KABX), 81 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Fe

When
September 8, 3:35 PM MST
Where
Santa Fe County, 5.9 mi SE of La Cienega
Measured
0.75 in hail
Reported by
Public
Coordinates
35.500, -106.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123567.